Massachusetts, 2023

Flooding in Massachusetts, July 10, 2023

July 10, 2023 · NWS ALY · 6 events in 1 county or zone

A strong upper-level system brought widespread rounds of showers and thunderstorms to western Massachusetts on July 9-10, 2023. The steadiest and heaviest rainfall occurred during the early morning hours on July 10 which resulted in areas of flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.6 million
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A strong upper-level system brought widespread rounds of showers and thunderstorms to western Massachusetts on July 9-10, 2023. The steadiest and heaviest rainfall occurred during the early morning hours on July 10 which resulted in areas of flooding. Rainfall totals were generally in the 1.50 to 4.00 inch range.

Areas receiving flooding included the City of North Adams and the towns of Clarksburg, Becket, Sheffield, Washington and Great Barrington mainly consisting of closed and/or washed out roads and flooded homes/basements. Damage within the City of North Adams was estimated at $1.5 million. A State of Emergency was issued for North Adams, Becket, Hinsdale and Clarksburg due to the flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 10, 3:00 AM EST, 1 hour earlier.

Area forecast discussion, Jul 10, 3:00 AM EST, 1 hour before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
400 AM EDT Mon Jul 10 2023

.SYNOPSIS...
A slow moving low pressure system will continue to bring
periods of rain, heavy at times, with some embedded
thunderstorms today into tonight. Flash flooding and some river
flooding are expected. The system pulls away on Tuesday, with a
brief reprieve from the wet conditions. Unsettled weather looks
to return for the second half of the week into early next
weekend, as multiple disturbances move across the region.

&&

.NEAR TERM /THROUGH TONIGHT/...
*Flood watch continues until 2 PM Tuesday for the entire area
 except Herkimer County...

*For more information on the expected flash flooding, river
 flooding, and rainfall amounts, please see the hydro section
 below...

Rain continues across the area early this morning. IR satellite
and water vapor imagery showing cloud tops re-expanding across
the region again, with a solid moisture plume extending from the
Atlantic in across eastern New York and western New England.
The progress of this system will slow as all guidance indicating
the 500 mb low will become negatively tilted and close off
during the day today. This will allow the moisture feed off the
Atlantic to continue with low level SE flow with anomalous
moisture persisting (PWAT anomalies of +1 to +2 STDEV) resulting
in moderate to heavy rain bands pivoting north/west across much
of our area. Extrapolating the position from the warm season
closed-low CSTAR research conceptual model, the heaviest precip
should be focused from around the Hudson Valley eastward, which
is what the guidance is indicating as well. Expecting numerous
more instances of flash flooding in these areas, especially
through the afternoon.

Fortunately, for areas that received the heaviest rainfall thus
far with several inches in parts of Dutchess/Litchfield
counties the rain will taper off there first as a dry slot
finally impinges from the SW later this morning into early
afternoon. Rain with embedded convective downpours will continue
for much of the rest of the region, as the center of the 500 mb
low remains across the west- central part of the area, with the
surface cyclone slowly tracks NE into southern New England. The
core of the upper low finally tracks east to near the
NY/western New England border by late evening.

In terms of isolated severe T-storm potential, there is a
Marginal Risk for isolated damaging wind gusts east of Albany.
Instability will not be as great as Sunday with 500-1200 J/Kg,
but 0-6 km bulk shear will increase to around 30-40 kt. Some
breaks of sunshine will develop in this area this afternoon, so
will have to watch for a rogue stronger storm or two developing.
The greater threat today is from flooding though.

After midnight, the rain should be confined to areas north/east
of Albany as the upper low center starts to shift into northern
New England with bands of rain wrapping around its periphery.
The rain should finally end by early Tuesday morning.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As the system pulls away into SE Quebec on Tue, we finally get
a break in the wet weather with short wave ridging aloft
building in. A few lingering showers may be possible for areas
north/east of Albany in the morning, but the majority of the
measurable rainfall will have ended. Temperatures should respond
to developing afternoon sunshine, with highs in the mid/upper
80s in valley locations. A westerly breeze around 10-15 mph will
also develop in wake of the storm. Tranquil conditions with
near normal temperatures expected Tue night.

Potential for scattered showers and T-storms increases again on
Wed. The main upper level short wave is forecast to pass by to
our north in Quebec, however a trailing surface front could
result in just enough forcing to allow for some afternoon
convection to initiate. Possible sufficient SBCAPE of 1000-1500
J/Kg and just enough 0-6 km wind shear of 20-30 kt for possible
strong to borderline severe storm or two. Most of our area is in
a Marginal Risk outlook from the Storm Prediction Center. High
temperatures will be very warm, due to SW flow and decent mixing
with upper 80s to near 90 expected in lower elevations from
Albany south. Additional chances for showers Wed evening into
Wed night, as an upper level disturbance moves through. Models
differ on the magnitude/timing of the short wave, so will
mention mainly chance PoPs for now.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
The pattern looks to become more unsettled during the long term
period, as a large broad upper level trough becomes established
across the Great Lakes and Northeast. Guidance showing an upper
low anchored across south-central Canada, with multiple
disturbances moving through the mean trough across the upper
Midwest, Great Lakes and Northeast. Difficult to time these
disturbances this far out, but the pattern looks conducive for
several bouts of scattered to numerous showers and T-storms.
Will mention chance or low likely PoPs Thu to Sat.

While some stronger storms will be possible based on eventual
magnitude of instability, the main concern will be potential for
flooding due to wet antecedent ground conditions. Will continue
to monitor trends as the week progresses.

&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...
Through 12Z Tuesday...Areas of rain overnight tonight will
maintain MVFR ceilings with MVFR and even temporary IFR
visibility during periods of steady rainfall. Rain will slowly
exit by early morning first in POU with the organized rain
diminishing by 10 - 13 UTC followed by PSF and ALB by 14 - 17
UTC. GFL should be last ending by 18 UTC.

Ceilings and visibility should improve to VFR once the steady
rain exits but daytime heating will likely result in renewed
scattered showers and potentially even thunderstorms. Some areas
of rain could train or repeatedly impact the same area tomorrow
afternoon. However, thunderstorm develop and training convection
should be rather localized so we only included PROB30 groups at
ALB, PSF and GFL to illustrate the potential for brief MVFR
vis/cigs. POU should be mainly dry tomorrow afternoon as it
will be far enough south from the disturbance.

Northerly winds tonight near 5kts shift to the southwest and
eventually northwest by 15 - 18 UTC tomorrow as a coastal
disturbance tracks in northern New England. Winds increase out
of the northwest by 18-21 UTC with sustained winds reaching 6 -
12kts.

Outlook...

Monday Night: High Operational Impact. Likely SHRA...TSRA.
Tuesday: Low Operational Impact. Slight Chance of SHRA...TSRA.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: Moderate Operational Impact. Chance of SHRA...TSRA.
Wednesday Night: Low Operational Impact. Slight Chance of SHRA...TSRA.
Thursday: Moderate Operational Impact. Likely SHRA...TSRA.
Thursday Night: High Operational Impact. Likely SHRA...TSRA.
Friday: High Operational Impact. Likely SHRA...TSRA.

&&

.HYDROLOGY...
Widespread heavy rain will continue through today and could
linger into tonight for areas north and east of Albany. Rain
should end across the entire area by Tuesday morning. The Flood
Watch remains in effect through 2 PM Tuesday, as rivers and
streams may continue to rise even after the rain ends tonight.

This is a high-impact event, with scattered to numerous
instances of flash flooding, in addition to some minor and
isolated moderate river flooding, especially on the Hoosic and
Walloomsac Rivers. The Weather Prediction Center continues to
include areas from the Capital District, Hudson Valley and
southeast Adirondacks eastward into western New England in a
Moderate Risk for excessive rainfall through early Tuesday
morning.

Storm total rainfall amounts still expected to be around 2 to 4
inches for most of the region. The highest rainfall amounts
should occur east of the Hudson River and in parts of Dutchess
and Litchfield Counties. These areas will see isolated rainfall
amounts of locally 4 to 6+ inches.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch through Tuesday afternoon for CTZ001-013.
NY...Flood Watch through Tuesday afternoon for NYZ033-039>043-
     047>054-058>061-063>066-082>084.
MA...Flood Watch through Tuesday afternoon for MAZ001-025.
VT...Flood Watch through Tuesday afternoon for VTZ013>015.

&&

SYNOPSIS...JPV
NEAR TERM...JPV
SHORT TERM...JPV
LONG TERM...JPV
AVIATION...Speciale
HYDROLOGY...JPV
Hazardous weather outlook, Jul 10, 3:16 AM EST, 44 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
416 AM EDT Mon Jul 10 2023

CTZ001-013-MAZ001-025-NYZ033-039>043-047>054-058>061-063>066-082>084-
VTZ013>015-111100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Hamilton-Southern Fulton-Montgomery-
Northern Saratoga-Northern Warren-Northern Washington-Schoharie-
Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Western Greene-Eastern Greene-Western Columbia-Eastern Columbia-
Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess-
Northern Fulton-Southeast Warren-Southern Washington-Bennington-
Western Windham-Eastern Windham-
416 AM EDT Mon Jul 10 2023

...FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON...

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

There is Marginal Risk of severe thunderstorms on Wednesday for most
of the area, mainly during the afternoon to evening hours. A few
storms may become severe with damaging wind gusts or large hail.

In addition, there is a chance for thunderstorms Thursday through
Sunday, mainly in the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay rainfall amounts and
flooding to the National Weather Service in Albany New York.

NYZ032-038-111100-
Northern Herkimer-Southern Herkimer-
416 AM EDT Mon Jul 10 2023

This Hazardous Weather Outlook is for eastern New York.

.DAY ONE...Today and tonight.

Rain and some thunderstorms are expected to redevelop today.
Thunderstorms will likely produce heavy rain at times, which may
result in flooding of urban and low lying areas. Flash flooding is
possible if repeated heavy downpours occur over the same areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is Marginal Risk of severe thunderstorms on Wednesday, mainly
during the afternoon to evening hours. A few storms may become severe
with damaging wind gusts or large hail.

In addition, there is a chance for thunderstorms Thursday through
Sunday, mainly in the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay rainfall amounts and
flooding to the National Weather Service in Albany New York.

In the hours before

Local storm report, Jul 9, 10:43 PM EST, 5 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
1143 PM EDT Sun Jul 09 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     Rain             Buskirk                 42.95N  73.43W
07/09/2023  M2.43 inch       Rensselaer         NY   Trained Spotter

            rainfall for the day through ~11:30 pm, still raining

&&

Event Number ALY2303138

bew
Local storm report, Jul 10, 12:18 AM EST, 3 hours 42 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
118 AM EDT Mon Jul 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1249 AM     Rain             Delmar                  42.63N  73.82W
07/10/2023  M1.02 Inch       Albany             NY   WeatherNet6

            WeatherNet6

&&

Event Number ALY2303139

JPV
Local storm report, Jul 10, 2:57 AM EST, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
357 AM EDT Mon Jul 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 AM     Flood            Jamaica                 43.10N  72.78W
07/10/2023                   Windham            VT   Dept of Highways

            VT-30 in Jamaica near West Hill Road South is closed
            due to flooding.

&&

Event Number ALY2303140

cs
Local storm report, Jul 10, 3:15 AM EST, 45 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
415 AM EDT Mon Jul 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 AM     Flood            Winhall                 43.16N  72.92W
07/10/2023                   Bennington         VT   Dept of Highways

            VT 30 in Winhall near Stoney Hill Road is closed due to
            flooding.

&&

Event Number ALY2303141

bew

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Berkshire

When
July 10, 4:00 AM EST to 7:30 AM EST
Where
Berkshire County, 1.44 mi WNW of Ashley Falls to 1.4 mi NW of Ashley Falls
Cause
Heavy Rain
Property damage
$30,000
Reported by
Newspaper
Coordinates
42.060, -73.354

A portion of Weatogue Road near Bartholomew's Cobble Reservation was washed out due to heavy rainfall in the Town of Sheffield. In addition, a section of Rannapo Road was close closed due to water over the road up to 1.5 feet deep.

Flood, Berkshire

When
July 10, 4:30 AM EST to 8:00 AM EST
Where
Berkshire County, 0.8 mi NNE of Great Barrington to 0.43 mi ENE of Great Barrington
Cause
Heavy Rain
Property damage
$10,000
Reported by
Newspaper
Coordinates
42.211, -73.364

Various roads in the Town of Great Barrington were closed due to flooding. The worst flooding occurred along Route 41 near Welcome Street.

Flood, Berkshire

When
July 10, 5:30 AM EST to 9:00 AM EST
Where
Berkshire County, 0.43 mi WSW of Washington to 0.74 mi SSW of Washington
Cause
Heavy Rain
Property damage
$10,000
Reported by
Newspaper
Coordinates
42.367, -73.127

Flooding was reported in the Town of Washington including along Route 8 at the Town Park and on Frost Road near Washington Mountain Road.

Flood, Berkshire

When
July 10, 5:30 AM EST to 9:00 AM EST
Where
Berkshire County, 0.55 mi SSW of Becket to 1.35 mi SW of Becket
Cause
Heavy Rain
Property damage
$30,000
Reported by
Newspaper
Coordinates
42.323, -73.086

Benton Hill Road was closed due to a wash out in the Town of Becket.

Flood, Berkshire

When
July 10, 6:00 AM EST to 10:00 AM EST
Where
Berkshire County, 0.54 mi N of Braytonville to 1.22 mi ENE of North Adams
Cause
Heavy Rain
Property damage
$1.5 million
Reported by
County Official
Coordinates
42.708, -73.129

Heavy rainfall caused flooding of roads, homes and other crucial pieces of infrastructure throughout the City of North Adams. City Mayor Jennifer Macksey reported approximately 10 to 15 roads washed out with debris coming down the mountainside. Road collapses occurred across portions of Chruch Street, State Street and Brooklyn Street. Estimated cost of repairs was $1.5 million.

Flood, Berkshire

When
July 10, 6:15 AM EST to 10:00 AM EST
Where
Berkshire County, 0.78 mi NW of North Adams to 0.76 mi SW of Houghtonville
Cause
Heavy Rain
Property damage
$20,000
Reported by
County Official
Coordinates
42.709, -73.109

Clarksburg Town Administrator Carl McKinney reported Millard Avenue suffering serious damage from heavy rainfall. In addition, the Clarksburg Town Hall basement was taking on water.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2023Every state in 2023This day in weather historyWarnings in Massachusetts, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1121151, 1121150, 1121149, 1121152, 1121147, 1121148.